In April 2014, a jury reached a verdict for a 37-year-old woman who was prescribed Yasmin, manufactured by Bayer, by her physician to treat irregular bleeding. Thirteen days after she began the birth control pill, she suffered a stroke that resulted in serious brain damage, was left partially paralyzed and suffers from speech problems, among other permanent injuries. (Circuit Court of Cook County, IL. Case No. 2009-L-4061. April 14, 2014.)
For the past several years medical professionals have associated medications containing drospirenone (including Yasmin) to heart attacks, strokes, pulmonary embolism (PE) and deep vein thrombosis (DVT). Last year the FDA issued a safety review update for Yasmin and other birth control drugs containing drospirenone: they have been found to triple the risk of blood clots in patients.
Despite these warnings, the plaintiff was not warned by her physician of an increased risk of stroke. Her lawsuit claimed that the physician knew or should have known that the patient had an increased risk of suffering a stroke on Yasmin due to pre-existing risk factors for birth control pill blood clots.
A report by Physician Risk Management (July 1, 2014) discusses whether her physician “fell below the standard of care in prescribing the patient this particular medication,” and that a physician can be found negligent if reasonable physicians, given the same or similar circumstances, would not have prescribed the medication for several reasons.
READ MORE YASMIN BIRTH CONTROL LEGAL NEWS
As well, informing patients of side effects will allow them to recognize potentially dangerous symptoms to ensure that if something does happen, such as a blood clot, the patient would seek treatment immediately.
And if medical professionals take just a few minutes to discuss family history and potential genetic disorders (the patient is often unaware of this condition but certain tests can determine certain latent conditions), perhaps there wouldn’t be almost 12,000 Yasmin and Yaz lawsuits filed against the manufacturer.